Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 1, NWS Goodland, KS
NWS Goodland, KS issued this heat advisory at Jun 16, 2021, 3:00 PM CDT for Hitchcock County, Red Willow County, Nebraska; 7 counties in Kansas. It took effect at Jun 17, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2021, 3:00 PM CDT (20:00 UTC)
- In effect from
- Jun 17, 2021, 12:00 PM CDT
- Expired
- Jun 17, 2021, 7:48 PM CDT
- In force
- 8 hr
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -626 J/kg
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
091 WWUS73 KGLD 162000 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 200 PM MDT Wed Jun 16 2021 KSZ002>004-014>016-029-NEZ080-081-171200- /O.NEW.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock- Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 300 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... * WHAT...Heat index values up to 105 expected. 4 to 6 hours of temperatures near or above 105 are also expected. * WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, Graham and Gove Counties. In Nebraska, Hitchcock and Red Willow Counties. * WHEN...From noon to 8 PM CDT Thursday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. Stress to pets and livestock may also occur due to the prolonged heat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
4 follow-up statements
678 WWUS73 KGLD 170307 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 907 PM MDT Wed Jun 16 2021 KSZ002>004-014>016-029-NEZ080-081-171200- /O.CON.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock- Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1007 PM CDT Wed Jun 16 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT THURSDAY... * WHAT...Heat index values up to 105 expected. 4 to 6 hours of temperatures near or above 105 are also expected. * WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, Graham and Gove Counties. In Nebraska, Hitchcock and Red Willow Counties. * WHEN...From noon to 8 PM CDT Thursday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. Stress to pets and livestock may also occur due to the prolonged heat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ JN/TT
669 WWUS73 KGLD 170816 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 216 AM MDT Thu Jun 17 2021 KSZ002>004-014>016-029-NEZ080-081-172000- /O.CON.KGLD.HT.Y.0001.210617T1700Z-210618T0100Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock- Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 316 AM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. 4 to 6 hours of temperatures near or above 105 are also expected. * WHERE...In Kansas, Rawlins, Decatur, Norton, Thomas, Sheridan, Graham and Gove Counties. In Nebraska, Hitchcock and Red Willow Counties. * WHEN...From noon to 8 PM CDT Thursday. * IMPACTS...Hot temperatures may cause heat illnesses to occur. Stress to pets and livestock may also occur due to the prolonged heat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
418 WWUS73 KGLD 171733 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 1133 AM MDT Thu Jun 17 2021 KSZ002>004-014>016-029-NEZ080-081-180100- /O.CON.KGLD.HT.Y.0001.000000T0000Z-210618T0100Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock- Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 1233 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 104. * WHERE...In Kansas, Rawlins, Decatur, Sheridan, Thomas, Norton, Graham and Gove Counties. In Nebraska, Red Willow and Hitchcock Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. Hot temperatures may also stress livestock and pets that are outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
615 WWUS73 KGLD 180048 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 648 PM MDT Thu Jun 17 2021 KSZ002>004-014>016-029-NEZ080-081-180200- /O.CAN.KGLD.HT.Y.0001.000000T0000Z-210618T0100Z/ Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Gove-Hitchcock- Red Willow- Including the cities of Atwood, Oberlin, Norton, Colby, Hoxie, Hill City, Quinter, Grinnell, Grainfield, Culbertson, Trenton, Stratton Ne, Palisade, and McCook 748 PM CDT Thu Jun 17 2021 ...HEAT ADVISORY IS CANCELLED... Temperatures over the last few hours have fallen below criteria and has prompted cancellation. $$ JN/TT
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jun 16, 12:31 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 16, 12:31 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1131 AM MDT Wed Jun 16 2021 .SHORT TERM...(Today through Thursday Night) Issued at 404 AM MDT Wed Jun 16 2021 At the start of the short term period, the CWA lies underneath an upper air ridge while an upper air high pressure center resides over the Four Corners region giving the CWA a north-northwesterly flow aloft on Wednesday morning. During the day, an upper air low in western Canada makes its way eastward flattening the ridge's amplitude and giving the areas along the U.S./Canada border a westerly zonal flow as the aforementioned high remains stationary. At the surface, models show the CWA having the axis of a surface trough go set up in eastern CO. Because of this feature, some models are showing a slight chance for light rain showers as well as a possible non-severe isolated thunderstorm or two during the evening hours in the northwestern quadrant of the CWA. There is low confidence at this time of this occurring or any precipitation reaching the ground though as the lower levels look to be relatively dry during this time. Projected QPF looks to be minimal in these areas if precipitation does occur as well. Daytime high temperatures look to be near or exceed records for the date being in the upper 90s to middle 100s. Projected max apparent temperatures still look to top out at 104 degrees Fahrenheit, so this situation will have to be monitored in case they raise high enough to warrant an Extreme Heat Advisory though it still looks too early to issue one at this time. Winds look to stay southerly during the day at 10 to 15 mph while minimum relative humidity values look to range between the middle teens to just above 20 percent. Fire weather conditions are not expected at this time, but this also will be monitored. On Wednesday night, upper air pattern does not change too much leaving the north-northwesterly flow over the CWA. At the surface, cloud cover looks to increase a bit before midnight and then decrease after midnight. Winds look to continue mostly from the south at 5 to 10 mph with precipitation chances remaining low overnight. Overnight lows on Wednesday look to range from the middle 60s to lower 70s. On Thursday, forecast guidance shows the flow over the CWA taking a more northwesterly flow during the day due to the influence of the high pressure center over the Four Corners region. There also looks to be a weak shortwave making its way through the jetstream north of the CWA. Because of this setup aloft, a weak surface low looks to move into southeastern WY in the afternoon hours that will continue east-southeastward into the CWA. Due to this feature, areas along and north of a line from Burlington, CO to Atwood, KS see a slight chance for light rain showers and non-severe isolated thunderstorms during the late afternoon and evening hours. Current QPF values show a tenth of an inch or two possible for some of locations in this area during this time. Another area of note concerns Thursday's daytime highs as they look to range between the upper 90s and middle 100s once again which may come close or surpass record highs for some areas. Maximum apparent temperatures look to stay below the Excessive Heat Advisory criteria so this product is not anticipated at this time though it will be hot. Winds look to vary in direction with the passage of the surface low and be between 10 to 15 mph with gusts up to 25 mph in some areas. For the second day, minimum relative humidity values will be range from the middle teens to the just above 20 percent in the CWA. This may bring elevated weather conditions to areas south of I-70, so this will be monitored as well. On Thursday night, precipitation chances expect to fade by midnight with cloud cover increasing during the night. Thursday overnight lows look to range between the lower 60s in the far western portions of the CWA to the lower 70s in the far eastern portions. .LONG TERM...(Friday through Tuesday) Issued at 115 AM MDT Wed Jun 16 2021 Friday...surface high pressure moves southeast into the central plains during the day shifting winds to a northeasterly direction. 850mb temperatures and 2m/MOS guidance support high temperatures in the mid 80s to upper 90s. Low temperatures are expected to be in the upper 50s to mid 60s. Regarding precipitation chances, a weather disturbance per 700-500mb relative humidity moves off the Colorado front range and into the western half of the area Friday evening before dissipating after midnight. A slight chance for thunderstorms will be possible as a result. Saturday...the upper level flow starts to change a bit with the upper high that was responsible for the record and near record heat Wednesday and Thursday being shunted southwest into Arizona while a large scale trough enters the northern and central plains. High temperatures cool just a bit with mid 80s to mid 90s expected. Low temperatures range from 60 to 70 degrees. There is decent agreement that another weather disturbance per 700-500mb relative humidity reaches far eastern Colorado around 00z then east-southeast across the rest of the area during the night supporting a slight chance for thunderstorms. Sunday...GEFS 850mb temperature anomalies fall slightly below climatology during the night as the upper level trough moves in. There is a pretty large spread in 850mb temperatures between the GFS/ECMWF and Canadian models. Given the uncertainty I wont be able to make much adjustment to temperatures and will stick with the inherited forecast of upper 80s to upper 90s. The ECMWF is the hottest of the three models with the GFS the coolest. Low temperatures are expected to range from the low 50s to low 60s. Another low chance for thunderstorms during the night as another weather disturbance moves through from northwest to southeast. Monday...the upper trough axis is forecast to move away from the area during the day with heights slowly rising as some upper ridging starts to approach from the west. We currently have a slight chance for overnight showers and thunderstorms. Given the lack of moisture in the 850-500mb layer from the GFS and ECMWF the chances could be overdone. 850mb temperatures in the mid to upper teens Celsius supports high temperatures in the low 70s to low 80s. Low temperatures fall into the low to mid 50s. Tuesday...the forecast area remains under northwest flow aloft. A lack of appreciable moisture in the 850-500mb layer looks to keep the area dry. High temperatures rebound back into the low to upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1123 AM MDT Wed Jun 16 2021 KGLD, expect VFR conditions through the TAF period. A few high clouds may move in this evening along with a thunderstorm. Thunderstorm chances and confidence are currently low, but would be in the area between 02z and 06z this evening should it occur. Otherwise generally southerly winds around 16 kts with gusts around 22 kts till sunset. The winds then lower to around 10 kts. KMCK, expect VFR conditions through the TAF period. A few high clouds may pass over the area during the evening hours. Winds are expected to be southerly at around 16kts with gusts around 22 kts till sunset. The winds through the evening hours will then begin to slow down and take more of a westerly component. By 5z to 6z, winds will be variable in direction around 6 kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...99 AVIATION...KAK
Hazardous weather outlook, Jun 16, 1:23 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1223 PM MDT Wed Jun 16 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171830- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1223 PM MDT Wed Jun 16 2021 /123 PM CDT Wed Jun 16 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Record and near record high temperatures in the upper 90s to middle 100s are expected on Wednesday. Maximum heat index values on Wednesday afternoon expect to range between 95 and 105 degrees. These temperatures may create dangerous situations for those working outdoors or stress livestock without proper precautions. This evening, a thunderstorm or two is possible mainly along and west of the Colorado border. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Record and near record high temperatures in the upper 90s to middle 100s are expected Thursday. Maximum heat index values on Thursday afternoon expect to range between 95 and 103 degrees. Again, these temperatures may create dangerous situations for those working outdoors or stress livestock without proper precautions. Areas along and south of I-70 may see elevated fire weather conditions during Thursday afternoon due to minimum relative humidity values as low as 13 percent with wind gusts up to 25 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Nearby
Heat Advisories in Kansas, 2021Heat Advisories in Nebraska, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.